Heavy Snow, Central St. Louis
- When
- April 5, 10:00 PM CST to April 6, 7:00 PM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Seven to 10 inches of snow fell across the Minnesota Iron Range to along the north shore of Lake Superior. Specific amounts included 10 inches in Two Harbors, 9 inches at Babbitt and 8 to 9 inches near Virginia to Embarrass and Tower.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Seven to 10 inches of snow fell across the Minnesota Iron Range to along the north shore of Lake Superior. Specific amounts included 10 inches in Two Harbors, 9 inches at Babbitt and 8 to 9 inches near Virginia to Embarrass and Tower. The heaviest snow fell the morning of the 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 5, 8:30 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
930 PM CDT FRI APR 5 2013
.UPDATE...FAIRLY QUIET SO FAR ACROSS THE NORTHLAND THIS EVENING.
RETURNS CONTINUE TO SHOW UP WELL ON RADAR...BUT MUCH OF THIS HAS
BEEN VIRGA THAT IS WORKING TO OVERCOME LOW LEVEL DRY AIR. THE 00Z
NAM SHOWS NO QPF THROUGH 03Z...BUT QUICK SATURATION OF FORECAST
SOUNDINGS AND QPF AT 06Z. THINK THIS SOUNDS REASONABLE. THE HRRR
ALSO INDICATES DEVELOPING PRECIPITATION LATER IN THE EVENING AND
INTO THE FIRST PART OF THE MORNING. WILL HAVE TO ASSESS WHETHER WE
WILL NEED TO GO FURTHER NORTHWARD WITH THE ADVISORY AS WELL...AS
THE LATEST NAM WOULD INDICATE. THE LATEST NAM ACTUALLY PUTS THE
TWIN PORTS ON THE CUT OFF OF THE MORE SUBSTANTIAL ACCUMULATING
SNOWFALL. WILL CONTINUE TO MONITOR AS THE MODELS COME IN THIS
EVENING AND CONTINUE WITH GOING FORECAST.
&&
.PREV DISCUSSION... /ISSUED 649 PM CDT FRI APR 5 2013/
AVIATION.../00Z TAF ISSUANCE/
LARGE SCALE VFR CONDITIONS WILL QUICKLY GIVE WAY TO DETERIORATING
CONDITIONS ACROSS THE NORTHLAND OVERNIGHT. A LOW PRESSURE SYSTEM
WILL STRENGTHEN AS IT PUSHES ACROSS THE REGION TONIGHT AND
SATURDAY. SNOW...OR A MIX OF SNOW...RAIN AND SLEET WILL BECOME
INCREASINGLY COMMON ACROSS THE REGION OVERNIGHT. CIGS/VSBYS WILL
DECREASE TO MVFR AND THEN IFR/LIFR AS THE NIGHT WEARS ON...AND
THEN LAST INTO SATURDAY.
PREV DISCUSSION... /ISSUED 414 PM CDT FRI APR 5 2013/
SHORT TERM...
CURRENT SFC ANALYSIS SHOWS SFC RIDGE AXIS DEPARTING TO THE
EAST...AS MOISTURE RETURNS TO THE REGION FROM THE SOUTHWEST.
PREVIOUS FORECAST IS ON TRACK WITH ADJUSTMENTS FOR A SLOWER ONSET
TIMING THIS EVENING AS VERY DRY AIR REMAINS IN PLACE.
EXPANDED WINTER WEATHER ADVISORY TO INCLUDE REMAINDER OF SOUTHERN
HALF OF FORECAST AREA FOR A WINTRY MIX OF A FEW INCHES OF
SNOW...POSSIBLE MIXED WITH RAIN OR -FZRA AT TIMES. HAVE WEIGHTED
HEAVILY TOWARDS NAM FOR PTYPE TONIGHT THROUGH SATURDAY. IN ADDITION
TO THE SNOW...HAVE INTRODUCED A MIX OF -RA/-FZRA FOR SRN HALF OF
FA AFTER MIDNIGHT...LINGERING INTO SAT MORNING. NAM BUFR SOUNDINGS
AT KBRD/KDLH/KHYR SHOW A +4 C WARM NOSE AROUND 825-850 MB
DEVELOPING AFTER 08Z...SUPPORTING A PERIOD OF SNOW PELLETS OR
-FZRA.
LONG TERM...
SATURDAY NIGHT THROUGH THURSDAY...
LOW PRESSURE SYSTEM WILL BE EXITING THE REGION TO THE EAST SAT NIGHT
AND EARLY SUNDAY...WITH LINGER LIGHT SNOW SHOWERS...MIXED WITH LIGHT
RAIN POSSIBLE SOUTH OF HAYWARD IN NRN WI. COULD SEE AN ADDITIONAL
HALF INCH OF SNOW IN NW WI THROUGH SUN MORNING. WEAK HIGH PRESSURE
WILL BUILD IN ACROSS THE UPPER MIDWEST ON SUNDAY AFTERNOON WITH THE
NEXT LATE SEASON WINTER SYSTEM MOVING QUICKLY IN FROM THE WEST BY
SUN NIGHT. EXPECT TO SEE MAINLY SNOW NORTH OF THE IRON RANGE...WITH
RAIN TO THE SOUTH...AND A MIX OF RAIN AND/OR SNOW THROUGH THE MID
SECTION OF THE FORECAST AREA THROUGH MON MORNING. SHOULD SEE A
DECENT WARM UP INTO THE 40S IN THE AFTERNOON WITH PRECIP CHANGING
OVER TO MAINLY RAIN. THEN...WITH DIURNAL COOLING IN THE EVENING...A
CHANGE BACK TO SNOW OR A MIX OF RAIN AND SNOW. THERE ARE SUBSTANTIAL
DIFFERENCES BETWEEN THE LATEST RUN OF THE ECMWF AND THE LATEST AND
PREVIOUS RUNS OF THE GFS AND GEM...WITH THE EC DRYING CONDITIONS OUT
RAPIDLY MON NIGHT AS HIGH PRESSURE BUILDS IN. HOWEVER THE GFS...GEM
AND EVEN THE TAIL-END OF THE 84-HR NAM INDICATE THE PRESENCE OF A
STRONG INVERTED SFC TROUGH...AND EVENTUAL SFC LOW OVER THE UPPER
MIDWEST AND WRN GREAT LAKES. THE LATEST 12Z ECMWF DOES BRING AN AREA
OF LOW PRESSURE ACROSS THE CENTRAL CONUS LATE TUE/WED...BUT KEEPS
THE STRONGEST FORCING AND PRECIP WELL SOUTH OF THE NORTHLAND. AT
THIS TIME WILL GO WITH MORE OF A CONSENSUS APPROACH AND KEEP CHC
POPS IN THE FORECAST TUE THROUGH THUR. TEMPERATURES ARE ALSO
INFLUENCED BY MODEL VARIANCES AS WELL...AS MUCH OF THE NORTHLAND
COULD BE COOLED DRAMATICALLY BY EAST WINDS OFF THE LAKE...OR NW
WINDS WITH MORE SUN AND NOTICEABLY WARMER DAYTIME HIGHS. LOW
CONFIDENCE IN FORECAST BEYOND DAY 5 DUE TO WILD UNCERTAINTIES.
PREV DISCUSSION... /ISSUED 1240 PM CDT FRI APR 5 2013/
AVIATION...18Z TAF ISSUANCE...
PUSHED BACK THE START TIME OF THE SNOW AND/OR RAIN/SNOW MIX
MOVING IN FROM THE SW THIS EVENING. STILL EXPECTING AN ENHANCEMENT
OF SNOW LATE THIS EVENING/EARLY OVERNIGHT HOURS WITH LIFR VSBYS IN
MDT TO HVY SNOW...AND A CHANGE OVER TO SLEET/FZRA OR A RAIN/SNOW
MIX OVER THE SRN TERMINALS LATE TONIGHT AND SAT MORNING DUE TO
STRONG WAA FROM THE SW ON THE NOSE OF A LLJ. THE NRN TERMINALS
WILL LIKELY STAY ALL SNOW...HIB/INL. GUSTY SE WINDS THIS EVENING
WILL SHIFT TO THE NE BY LATE SAT MORNING AS THE SYSTEM MOVES BY TO
THE SOUTH AND EAST. THERE IS ALSO THE POTENTIAL FOR LLWS AT
BRD...HIB..DLH AND HYR TONIGHT.
&&
.POINT TEMPS/POPS...
DLH 28 35 29 42 / 100 100 30 10
INL 26 38 19 42 / 80 50 20 10
BRD 31 42 29 44 / 90 90 10 10
HYR 31 44 29 46 / 100 100 50 10
ASX 29 35 28 44 / 100 100 50 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL NOON CDT SATURDAY FOR MNZ025-
033>036-038.
WINTER WEATHER ADVISORY UNTIL 4 PM CDT SATURDAY FOR MNZ020-037.
WI...WINTER WEATHER ADVISORY UNTIL NOON CDT SATURDAY FOR WIZ006>009.
WINTER WEATHER ADVISORY UNTIL 4 PM CDT SATURDAY FOR WIZ001>004.
LS...SMALL CRAFT ADVISORY UNTIL 4 PM CDT SATURDAY FOR LSZ140>147.
&&
SHORT TERM...DAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 238 PM CDT FRI APR 5 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061100- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 238 PM CDT FRI APR 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT A SPRING WEATHER SYSTEM WILL SPREAD SNOW OVER MUCH OF THE NORTHLAND THROUGH THE EVENING...BECOMING WIDESPREAD BY MIDNIGHT. MOST AREAS CAN EXPECT LIGHT SNOW ACCUMULATION OVERNIGHT. IT IS POSSIBLE THAT SOME AREAS MAY SEE THE SNOW MAY MIX WITH LIGHT RAIN OR FREEZING RAIN AT TIMES AFTER MIDNIGHT. LITTLE OR NO ICE ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE SNOW WILL PERSIST THROUGH MUCH OF SATURDAY...POSSIBLE MIXING WITH OR CHANGING TO RAIN IN SOME AREAS. THE GREATEST SNOWFALL TOTALS...OF 3 TO 6 INCHES...ARE EXPECTED IN LOCATIONS NEAR LAKE SUPERIOR...INCLUDING SILVER BAY TO THE TWIN PORTS REGION...EASTWARD TO ASHLAND AND HURLEY. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR MORE DETAILS. THERE IS ANOTHER CHANCE OF SNOW SUNDAY NIGHT AND MONDAY ACROSS PARTS OF NORTHERN MINNESOTA. IN ADDITION...THE COMBINATION OF RAIN AND SNOW MELT MAY RESULT IN A RATHER RAPID INCREASE IN SPRING SNOW MELT AND INCREASE THE RISK OF ICE JAMS AND LOCAL FLOODING NEAR AREA RIVERS NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND PRECIPITATION TYPE REPORTS FROM OUR SPOTTERS WILL BE GREATLY APPRECIATED THROUGH SATURDAY. LSZ121-140>148-061100- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 238 PM CDT FRI APR 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT INCREASING EAST TO NORTHEAST WINDS WILL RESULT IN BUILDING WAVE HEIGHTS AND HAZARDOUS CONDITIONS FOR SMALL CRAFT OVERNIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR MUCH OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY IS IN EFFECT FOR MUCH OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR THROUGH SATURDAY AFTERNOON. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448065, 448066, 448067.